Advertisement

The Complexity of Partition Functions

  • Andrei Bulatov
  • Martin Grohe
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3142)

Abstract

We give a complexity theoretic classification of the counting versions of so-called H-colouring problems for graphs H that may have multiple edges between the same pair of vertices. More generally, we study the problem of computing a weighted sum of homomorphisms to a weighted graph H.

The problem has two interesting alternative formulations: First, it is equivalent to computing the partition function of a spin system as studied in statistical physics. And second, it is equivalent to counting the solutions to a constraint satisfaction problem whose constraint language consists of two equivalence relations.

In a nutshell, our result says that the problem is in polynomial time if the adjacency matrix of H has row rank 1, and #P-complete otherwise.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bulatov, A., Dalmau, V.: Towards a dichotomy theorem for the counting constraint satisfaction problem. In: Proceedings of the 44th IEEE Symposium on Foundations of Computer Science, FOCS 2003, pp. 562–571 (2003)Google Scholar
  2. 2.
    Bulatov, A.A.: A dichotomy theorem for constraints on a three-element set. In: Proceedings of the 43rd IEEE Symposium on Foundations of Computer Science, FOCS 2002, pp. 649–658 (2002)Google Scholar
  3. 3.
    Bulatov, A.A.: Tractable conservative constraint satisfaction problems. In: Proceedings of the 18th Annual IEEE Simposium on Logic in Computer Science, pp. 321–330 (2003)Google Scholar
  4. 4.
    Bulatov, A.A., Grohe, M.: The complexity of partition functions. Technical Report PRG-RR-04-04, Computing Laboratory, University of Oxford, Oxford, UK (2004)Google Scholar
  5. 5.
    Creignou, N., Hermann, M.: Complexity of generalized satisfiability counting problems. Information and Computation 125(1), 1–12 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dyer, M., Greenhill, C.: The complexity of counting graph homomorphisms. Random Structures and Algorithms 17, 260–289 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dyer, M.E., Goldberg, L.A., Jerrum, M.: Counting and sampling H-colourings. In: Rolim, J.D.P., Vadhan, S.P. (eds.) RANDOM 2002. LNCS, vol. 2483, pp. 51–67. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  8. 8.
    Feder, T., Vardi, M.Y.: The computational structure of monotone monadic SNP and constraint satisfaction: A study through datalog and group theory. SIAM Journal of Computing 28, 57–104 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Goldberg, L.A., Jerrum, M., Paterson, M.: The computational complexity of two-state spin systems. Random Structures and Algorithms 23, 133–154 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Goldberg, L.A., Kelk, S., Paterson, M.: The complexity of choosing an Hcolouring (nearly) uniformly at random. In: Proceedings of the 34rd ACM Simposium on Theory of Computing, pp. 53–62 (2002)Google Scholar
  11. 11.
    Grötschel, M., Lovasz, L., Schrijver, A.: Geometric Algorithms and Combinatorial Optimazation, 2nd edn. Springer, Heidelberg (1993)Google Scholar
  12. 12.
    Hell, P., Nešetřil, J.: On the complexity of H-coloring. Journal of Combinatorial Theory, Ser. B 48, 92–110 (1990)zbMATHCrossRefGoogle Scholar
  13. 13.
    Hell, P., Nešetřil, J., Zhu, X.: Duality and polynomial testing of tree homomorphisms. Trans. of the AMS 348(4), 1281–1297 (1996)zbMATHCrossRefGoogle Scholar
  14. 14.
    Jaeger, F., Vertigan, D.L., Welsh, D.J.A.: On the computational complexity of the Jones and Tutte polynomials. Mathematical Proceedings of the Cambridge Philosophical Society 108, 35–53 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jeavons, P.G., Cohen, D.A., Gyssens, M.: Closure properties of constraints. Journal of the ACM 44(4), 527–548 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ko, K.: Complexity Theory of Real Functions. Birkhäuser, Basel (1991)zbMATHGoogle Scholar
  17. 17.
    Schaefer, T.J.: The complexity of satisfiability problems. In: Proceedings of the 10th ACM Symposium on Theory of Computing, pp. 216–226 (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Andrei Bulatov
    • 1
  • Martin Grohe
    • 2
  1. 1.Computing LaboratoryUniversity of OxfordOxfordUK
  2. 2.Institut für InformatikHumboldt-UniversitätBerlinGermany

Personalised recommendations